Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 25, 2020, 1:17 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2020, 1:17 PM MDT (19:17 UTC)
- Expired
- Jul 25, 2020, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WGUS54 KEPZ 251917
FFWEPZ
NMC035-252230-
/O.NEW.KEPZ.FF.W.0002.200725T1917Z-200725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
117 PM MDT Sat Jul 25 2020
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
The Soldier Canyon Burn Area in...
Northern Otero County in south central New Mexico...
* Until 430 PM MDT.
* At 114 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Soldier Canyon Burn Area. Between 0.3 and 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
from Soldier Canyon on to the highway. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Soldier Canyon Burn Area.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Soldier Canyon
Burn Area.
* Some locations that will experience flash flooding include...
Mescalero and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life-threatening situation. Heavy rainfall will cause
flash flooding of creeks, streams, ditches, and roads in and
downstream of the Soldier Canyon burn area, including Mescalero.
Water, mud, and debris may flow across roads, including U.S. Highway
70. Roads and driveways may be washed away in places. If you
encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3320 10571 3316 10574 3316 10576 3315 10577
3315 10583 3317 10583 3317 10578 3320 10577
FLASH FLOOD...RADAR INDICATED
$$
GL1 follow-up statement
522
WGUS74 KEPZ 252225
FFSEPZ
Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
425 PM MDT Sat Jul 25 2020
NMC035-252235-
/O.EXP.KEPZ.FF.W.0002.000000T0000Z-200725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
425 PM MDT Sat Jul 25 2020
...FLASH FLOOD WARNING FOR THE SOLDIER CANYON BURN AREA WILL EXPIRE
AT 430 PM MDT THIS AFTERNOON FOR NORTHERN OTERO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 600 AM MDT Sunday for
portions of New Mexico and southwest Texas.
LAT...LON 3320 10571 3316 10574 3316 10576 3315 10577
3315 10583 3317 10583 3317 10578 3320 10577
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:52 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 25, 11:52 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1152 AM MDT Sat Jul 25 2020 .AVIATION...18Z TAF CYCLE MVFR conditions currently at all terminals. Ceilings should lift to VFR conditions over the next few hours to SCT-BKN050-080. Showers and thunderstorms are possible this afternoon, however due to the isolated nature of these storms, confidence is low on if they will reach terminals. Have the highest confidence for KTCS after 20Z. Have indicated VCTS at KLRU, KDMN and KELP between 21-3Z for the time-being, and will continue to monitor storm progression. MVFR and IFR possible in +TSRA, but outside of heavier showers/storms VFR will continue. Storm chances may continue into the overnight. Southerly wind will be less than 10 knots, except around storms where wind can become gusty and erratic. && .PREV DISCUSSION...309 AM MDT Sat Jul 25 2020... .SYNOPSIS... continue today and Sunday, with widespread showers and thunderstorms. Some rain could become heavy and with the rainfalls of the last several days soaking much of the ground around the Borderland; the threat of flooding will continue. By Monday, the upper high to our east will have moved over New Mexico. This will bring some drying to the area and inhibit widespread rain. However,scattered mountain thunderstorms and isolated lowland storms will still occur. We could see further drying Wednesday and Thursday, with perhaps just a few mountain thunderstorms. Temperatures will remain slightly below normal through mid week of next week. && .DISCUSSION... .SHORT TERM...Today and Tonight... Complicated forecast for Saturday as far as the details are concerned, or so it seems. Atmosphere will remain juicy (dewpoints in the upper 50s PW near 1.4-1.5") across much of the area during the afternoon hours. Continued S/SE flow aloft will be slow to drive the lower PWAT airmass into the region and as such decent instability will remain across the area during the afternoon hours. Within the S/SE flow resides an embedded disturbance as well which is progged to move north through midday. Will see how the atmosphere responds (which may be more stratiform clouds/showers which would limit thunderstorm coverage, but time will tell). Regardless, daytime heating coupled with this moisture/instability and developing outflows should result in another day of scattered thunderstorms across the area. Once again, strong gusty outflow winds and especially heavy rain will be the primary threats given the deep layer moisture. Skinny CAPEs, lack of deep layer shear, and relatively high FZLV's suggest large hail will be unlikely. High temperatures will be seasonal for this time of year and sfc winds light from the south/southeast outside of convective influences. That all seems fine and dandy, but a majority of the CAM models seem to show a much more isolated threat for today (except western areas). Upper ridge to the east of the area begins to show its influence as temps warm slightly within the 700-500mb level. This may weaken most updrafts except for area mountains and western areas. Another thought is a large chunk of the area received a decent swath of rain Friday and Friday night (except southwest NM), and may struggle a bit to reach convective temps. Then again, all it takes is one good outflow to really get things going with the amount of moisture in place so will keep grids as is with scattered to numerous thunderstorms in places. Regardless of which scenario exactly plays out today, showers and thunderstorms linger into the early overnight hours with just some showers possible after midnight. && .LONG TERM...Sunday through Friday... Gradual process of shutting off the tropical tap begins Sunday as the upper high that has been residing over the southern and central Plains begins drifting back toward New Mexico. By Sunday afternoon the high is over the Texas Panhandle and by Monday afternoon it is well established back over New Mexico. The deep plume will persist over the area Sunday but GFS/NAM/ECMWF all showing slightly drier continental air beginning to seep in Sunday night. Hence POPs still rather high Sunday but then a bit lower Sunday night than the previous several days. PWs during daylight Sunday still around 1.2- 1.5" so some heavy rainfall/flooding still possible. PWs fall Sunday night to around 1.0-1.2" and by Monday more into the 0.9-1.1" range. Hence POPs on Monday and Tuesday begin paring back. Low level flow will continue east/southeast so although dewpoints not as robust as these past several days, they should still remain in the 50s. Hence POP fields will transition to chance/scattered for the mountains and slight chance/isolated for the lowlands Monday and Tuesday. High temperatures remaining just below normal. Wednesday through Friday...upper high strengthens over Arizona/New Mexico and flow aloft turns northerly. Dewpoints drop mostly into the 40s as northerly flow at lower levels brings in some drier air. Could be pattern where convection is limited to mountains, but for now kept low POPs in all areas at various times of the day. High temperatures should warm back up above normal. && .FIRE WEATHER... Scattered showers and thunderstorms remain the story through the weekend, most locations Saturday but mainly focusing across southwest NM and area mountains Sunday. Heavy rain will be the primary threat given the high moisture with strong gusty winds a secondary threat. As we head into next week, drier airmass ingests into the CWA, resulting in mainly mountain storms, but isolated lowland activity remains through at least Wednesday. Min RH's remain above 30% across the area (higher in area mtns) through the weekend, slowly declining through next week as drier air works into the region. Haines index will be around 2, and ventilation a mix of Fair to Good mountains and Good to Very Good lowlands through Monday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 93 72 94 / 50 30 20 20 Sierra Blanca 67 88 67 88 / 30 40 20 10 Las Cruces 67 91 69 93 / 50 30 30 20 Alamogordo 67 93 69 93 / 50 50 30 40 Cloudcroft 52 69 52 70 / 40 80 30 70 Truth or Consequences 67 89 69 90 / 60 60 40 60 Silver City 61 82 62 84 / 60 70 40 60 Deming 66 90 68 91 / 60 40 40 20 Lordsburg 66 89 68 90 / 50 60 40 40 West El Paso Metro 71 94 72 95 / 50 30 20 20 Dell City 68 94 68 94 / 30 20 20 10 Fort Hancock 71 95 70 95 / 40 30 20 10 Loma Linda 67 87 67 88 / 40 30 20 20 Fabens 71 94 71 94 / 40 30 20 20 Santa Teresa 70 92 70 93 / 50 30 20 20 White Sands HQ 69 91 71 92 / 50 40 30 20 Jornada Range 66 91 68 91 / 60 40 40 20 Hatch 67 91 70 91 / 60 60 40 30 Columbus 68 91 70 92 / 50 40 30 20 Orogrande 69 92 70 93 / 40 40 30 20 Mayhill 56 80 56 81 / 40 70 30 70 Mescalero 57 80 57 81 / 50 80 40 70 Timberon 56 79 56 79 / 40 70 30 60 Winston 57 81 59 83 / 50 70 50 70 Hillsboro 63 88 64 90 / 60 70 40 60 Spaceport 64 89 67 90 / 60 60 40 50 Lake Roberts 55 82 57 84 / 50 70 40 60 Hurley 62 85 63 87 / 60 70 40 50 Cliff 61 83 63 87 / 50 70 40 60 Mule Creek 58 84 62 86 / 60 70 40 60 Faywood 62 85 63 87 / 60 70 40 60 Animas 65 90 68 92 / 50 60 40 30 Hachita 65 88 66 90 / 60 40 50 20 Antelope Wells 64 89 67 90 / 60 60 50 30 Cloverdale 62 84 64 86 / 50 70 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch through late tonight for NMZ401>417. TX...Flash Flood Watch through late tonight for TXZ418>424. && 99/99/99
Hazardous weather outlook, Jul 25, 11:42 AM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1142 AM MDT Sat Jul 25 2020 NMZ401>417-TXZ418>424-261745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1142 AM MDT Sat Jul 25 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Tropical moisture streaming in from the south will continue today, causing isolated to scattered showers and thunderstorms afternoon and tonight. Localized flooding may occur with any storm, especially due to the saturated ground from recent rainfall. This may cause some road closures, especially around low water crossings, poor drainage areas and along streams and arroyos. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered afternoon and evening thunderstorms are possible each day through Friday, however there will be continued drying as we move into mid-week. By Wednesday, rain chances may limited to the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required especially to report heavy rains and flooding.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:38 PM MDT | Special Weather Statement | EPZ | Otero | 37 min |
| Jul 24, 8:07 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 113 min |
| Jul 24, 8:28 PM MDT | Special Weather Statement | EPZ | Sierra | 47 min |
| Jul 24, 8:44 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 25, 12:35 AM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Jul 25, 12:50 AM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jul 25, 4:13 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.